California, 2014

High Wind in California, December 11, 2014

December 11, 2014 · NWS EKA · 1 event in 1 county or zone

A strong storm system brought high winds to parts of Northwest California. This resulted in numerous power outages and trees blown down.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A strong storm system brought high winds to parts of Northwest California. This resulted in numerous power outages and trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 10, 3:48 PM PST, 11 hours 12 minutes earlier.

Area forecast discussion, Dec 10, 3:48 PM PST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
348 PM PST WED DEC 10 2014

.SYNOPSIS...A ROBUST STORM SYSTEM WILL CONTINUE TO IMPACT
NORTHERN CALIFORNIA TONIGHT THROUGH THURSDAY RESULTING IN HEAVY
RAIN, HIGH WINDS, AND SOME RIVER AND AREAL FLOODING.

&&

.SHORT TERM...A ROBUST STORM SYSTEM WILL IMPACT CALIFORNIA THIS
AFTERNOON THROUGH THURSDAY RESULTING IN SIGNIFICANT IMPACTS ACROSS
THE REGION INCLUDING HEAVY RAIN, HIGH WINDS, AND RIVER AND AREAL
FLOODING. HIGH WINDS AND SATURATED SOILS WILL LIKELY RESULT IN
DOWNED TREES WITH POWER OUTAGES AS WELL AS MUD/ROCK SLIDES ACROSS
ROADS IN STEEP TERRAIN LATE THIS AFTERNOON THROUGH TONIGHT. AREAL
AND RIVER FLOODING IS A STRONG CONCERN OVER THE NEXT 48 HOURS.
PLEASE REFER TO THE HYDROLOGY SECTION FOR FURTHER DETAIL ON
FLOODING CONCERNS.

LIGHT RAIN BEGAN TO IMPACT COASTAL AREAS NORTH OF CAPE MENDOCINO
LATE THIS MORNING WITH LIGHTNING BEHIND THE MAIN PRECIPITATION
SHIELD WELL OFFSHORE TONIGHT. THE FRONT WILL CONTINUE TO PUSH
EASTWARD BRINING WIDESPREAD RAINFALL ACROSS THE EUREKA COUNTY WARNING
AREA BY THIS EVENING. CONFIDENCE REMAINS HIGH THAT MOST AREAS ACROSS
THE CWA WILL OBSERVE 3 TO 6 INCHES OF STORM TOTAL RAINFALL WITH SOME
FAVORABLE AREAS NEARING 8 INCHES AND THE HIGHEST PEAKS REACHING NEAR
10 INCHES. THE BULK OF THE RAIN IS FORECAST TO IMPACT MENDOCINO
COUNTY AND THUS THE AREAL FLOOD WATCH WILL REMAIN IN EFFECT TONIGHT
THROUGH THURSDAY, HOWEVER, THE OVERNIGHT CREW WILL NEED TO MONITOR
CONDITIONS FOR A POTENTIAL UPGRADE.

BREEZY CONDITIONS PERSISTED TODAY WITH SOUTHERLY WINDS GUSTING TO 30
AND 40 MPH ALONG THE COAST AND UP TO 50 MPH OVER INTERIOR RIDGE
TOPS. SOUTHERLY WINDS WILL REMAIN ELEVATED AND GUSTY WITH THE
INITIAL ONSET OF THE APPROACHING BAND OF RAINFALL EARLY THIS
EVENING. WINDS WILL EASE SLIGHTLY EARLY TONIGHT BEHIND THIS INITIAL
BOUNDARY. THEN CYCLOGENESIS WILL TAKE PLACE EARLY THURSDAY MORNING
CAUSING THE PRESSURE GRADIENT TO TIGHTEN SUBSTANTIALLY THURSDAY
MORNING INTO THE AFTERNOON. A HIGH WIND WARNING WILL TAKE EFFECT
THIS EVENING WHILE THE ADVISORIES REMAIN UNCHANGED.

WIDESPREAD RAIN WILL TRANSITION TO SHOWERS WITH THE FRONTAL PASSAGE
THURSDAY MORNING. THE PARENT TROUGH WILL SLIDE OVER CALIFORNIA
TRANSPORTING COLD AIR ALOFT AND GENERATING INSTABILITY BEHIND THE
FRONT ON FRIDAY. THUNDERSTORMS WILL BE POSSIBLE OFFSHORE AND NEAR
COASTAL AREAS BUT THE POSSIBILITY STILL REMAINS AT A SLIGHT CHANCE
WITH THE BEST INSTABILITY AND CAPE OFFSHORE. SNOWLEVELS WILL FALL TO
5,000' THURSDAY AND 4,500' FRIDAY. THE BULK OF THE RAIN WILL HAVE
FALLEN BEFORE SNOWLEVELS DROP TO CRITICAL LEVELS BUT SHOWERS
BEHIND THE FRONT ON THURSDAY AND FRIDAY WILL BRING 3 TO 5 INCHES OF
SNOW TO THE HIGHEST PEAKS OF THE TRINITY ALPS.

.LONG TERM...SHOWERS WILL DIMINISH FRIDAY AND CONDITIONS WILL DRY
OUT ON SATURDAY AS UPPER LEVEL RIDGING BUILDS OVER THE REGION. THE
NEXT SYSTEM WILL BRING WET WEATHER TO NW CALIFORNIA EARLY NEXT
WEEK. LITTLE CHANGES WERE MADE TO THE LONG RANGE FORECAST. \KML

&&

.AVIATION...A SIGNIFICANT STORM SYSTEM HAS MOVED INTO NORTHWEST
CALIFORNIA TODAY. THIS ROBUST SYSTEM HAS ALREADY IMPACTED LOCAL
AIRPORTS WITH PERIODS OF HEAVY RAIN AND STRONG WINDS. CIGS AT CEC
AND ACV AIRPORTS WERE VFR THROUGH THE DAY...ALTHOUGH VIS DID LOWER
IN HEAVIER RAINS. SIGNIFICANT WEATHER WILL CONTINUE ACROSS THE
REGION THROUGH THURSDAY AS THE STORM'S ASSOCIATED COLD FRONT
CONTINUES TO APPROACH NORTHWEST CALIFORNIA OVERNIGHT. FLIGHT
HAZARDS AT LOCAL AIRFIELDS WILL VARY THROUGH THE PERIOD. MODELS
CONTINUE TO SHOW WINDS 1000-2000 FEET OFF THE GROUND TO BE QUITE
STRONG...SO WILL KEEP LOW LEVEL WIND SHEAR IN CEC'S & ACV'S TAFS.
TA

&&

.MARINE...THE AFTERNOON BUOY OBSERVATIONS SHOW SOUTHERLY WINDS NEAR
GALE WITH GUSTS TO GALE FORCE. WAVE HEIGHTS ARE NEAR 16-19 FT. SEAS
ARE MIXED WITH BUILDING WIND WAVES FROM THE SOUTH AND A LONGER
PERIOD SWELL FROM THE WEST. THE 18Z ASCAT PASS JUST MISSED OUR
WATERS (BEGINNING ABOUT 100 NM OUT). IT DID SHOW SUSTAINED WINDS
RANGING FROM 25-40 KT WITH THE FRONT, DROPPING OFF INTO THE TEENS
AND 20S RIGHT BEHIND IT. THIS COMBINED WITH THE BUOY OBSERVATIONS
HINTS THAT OUR SUSTAINED WINDS MIGHT BE A LITTLE OVERDONE (OUTSIDE
OF THE HIGHEST WINDS WITH THE IMMEDIATE FRONT) AND WINDS MIGHT NOT
BE MIXING DOWN AS MUCH AS EXPECTED. THIS IS ALSO HELPING TO KEEP THE
SEAS A FEW FEET LOWER THAN EXPECTED. BUT EVEN THE DIFFERENCE BETWEEN
25 AND 30 FT WAVE HEIGHTS WON'T BE TOO SUBSTANTIAL GIVEN THE HEIGHTS
TO BEGIN WITH. REGARDLESS, KEPT THE WIND FORECAST MOSTLY UNCHANGED
TO KEEP THE FORECAST CONSISTENT AND TO KEEP THE VARIOUS WARNINGS
ONGOING. THE ONLY CHANGE WAS TO CANCEL THE SR.A AND ISSUE A GL.W FOR
ZONE 475, WHICH SEEMED MORE APPROPRIATE GIVEN WHAT WAS STATED ABOVE.
OTHERWISE, THE COLD FRONT IS CURRENTLY CROSSING THE WATERS, BRINGING
STRONG GALE TO STORM CONDITIONS. WINDS WILL EASE BEHIND THE COLD
FRONT FOR A SHORT TIME THIS EVENING, THEN INCREASE AGAIN TONIGHT AS
A STRONG POST-FRONTAL TROUGH SWEEPS OVER THE REGION. HIGH WINDS AND
WIND-DRIVEN WAVES WILL SUBSIDE THURSDAY NIGHT INTO FRIDAY, BUT LARGE
WEST SWELL WILL PERSIST.

&&

.HYDROLOGY...EXCESSIVE RAINFALL TONIGHT WILL LEAD TO SHARP RISES IN
STREAMS AND RIVERS TONIGHT INTO THURSDAY. PERIODS OF HEAVY DOWNPOURS
TONIGHT WILL CAUSE LOW LAND FLOODING AND SMALL STREAMS TO OVERTOP
THEIR BANKS. URBAN AREAS WILL LIKELY OBSERVE FLOODING AS STORM
DRAINS BECOME CLOGGED OR TOO SLOW FOR THE HEAVY RAIN RATES. EXPECT
TO SEE PONDING WATER IN THESE FLOOD PRONE AREAS.

RIVER FLOODING IS ANOTHER MAJOR CONCERN AS MULTIPLE POINTS ON MAIN
STEM RIVERS ARE FORECAST TO REACH MONITOR STAGE AND A FEW TO REACH
OR EXCEED FLOOD STAGE. THE RIVERS FORECAST TO EXCEED FLOOD STAGE
INCLUDE: EEL RIVER NEAR FERNBRIDGE AND SCOTIA, SOUTH FORK EEL RIVER
NEAR MIRANDA, NAVARRO RIVER NEAR NAVARRO, RUSSIAN RIVER NEAR
HOPLAND, AND THE VAN DUZEN NEAR BRIDGEVILLE. THESE RIVERS ARE
FORECAST TO CREST THURSDAY AFTERNOON AND EVENING. WITH INCREASING
CONFIDENCE IN THE SHARP RIVER RESPONSE TO THE HIGH RAINFALL A
FLOOD WARNING WAS ISSUED FOR THESE RIVERS EXPECTED TO EXCEED
FLOOD STAGE. \KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 9 AM PST THURSDAY
     FOR CAZ003.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ003.

     HIGH SURF ADVISORY UNTIL 10 AM PST THURSDAY FOR CAZ001-002.

     WIND ADVISORY UNTIL 9 AM PST THURSDAY FOR CAZ001.

     FLOOD WATCH FROM 7 PM PST THIS EVENING THROUGH THURSDAY EVENING
     FOR CAZ002-076.

     WIND ADVISORY UNTIL 9 AM PST THURSDAY FOR CAZ002-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
     GALE WARNING UNTIL 9 AM PST THURSDAY FOR PZZ410-450-455-475.

     STORM WARNING UNTIL 9 AM PST THURSDAY FOR PZZ470.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 10, 3:49 PM PST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
349 PM PST WED DEC 10 2014

CAZ004-120000-
UPPER TRINITY RIVER-
349 PM PST WED DEC 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN WILL SPREAD INTO THE REGION LATER TODAY AND CONTINUE
THROUGH TONIGHT. EXPECT SEVERAL INCHES OF RAIN WITH RISES ON
CREEKS AND STREAMS AND MINOR FLOODING. STRONG SOUTHERLY WINDS WILL
BE POSSIBLE ON THE RIDGE TOPS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN WILL CHANGE TO SHOWERS BY THURSDAY NIGHT. SNOW LEVELS
WILL FALL TO AROUND 4000 FEET ON FRIDAY WITH A FEW INCHES
OF ACCUMULATION POSSIBLE AROUND 4000 FEET.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ076-120000-
MENDOCINO INTERIOR-
349 PM PST WED DEC 10 2014

...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WIND ADVISORY IS CURRENTLY IN EFFECT. A FLOOD WATCH IS
CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-120000-
NORTH COAST INTERIOR-
349 PM PST WED DEC 10 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM PST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT.
A HIGH WIND WARNING IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH WIND WARNING IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-120000-
MENDOCINO COAST-
349 PM PST WED DEC 10 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THURSDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.
A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.
A WIND ADVISORY IS CURRENTLY IN EFFECT.
A FLOOD WATCH IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-120000-
REDWOOD COAST-
349 PM PST WED DEC 10 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 9 AM PST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.
A WIND ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.
A WIND ADVISORY IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Coast Interior

When
December 11, 3:00 AM PST to 9:00 AM PST
Where
North Coast Interior forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
RAWS

RAWS on the highest mountain peaks reported gusts over 70 MPH. There were numerous power outages and trees blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545085.